Niaspan and Insomnia
Insomnia is a rare side effect of Niaspan, occurring in less than 5 percent of people who take the drug. Its symptoms can include waking up too early in the morning and having difficulty falling asleep or getting refreshing sleep. If you're taking Niaspan and insomnia develops, you may want to improve your sleep habits by avoiding caffeine, exercise, or large meals in the last few hours before bedtime.
An Overview of Niaspan and InsomniaThere are several side effects that can occur with Niaspan® (niacin extended-release). One rare side effect, occurring in less than 5 percent of people, is insomnia. Given how infrequently insomnia occurs in people taking Niaspan, it is not possible to say whether it is caused by the medicine, other factors, or a combination of both.
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
Niaspan and Insomnia: SuggestionsSome people taking Niaspan find that improving their sleep habits can be an effective insomnia cure. Some tips for better sleep include:
- Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Avoiding exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Avoiding large meals within two hours of bedtime.
- Napping no later than 3 p.m.
- Sleeping in a dark, quiet room with a comfortable temperature.
- Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes. Return to bed when you're sleepy.
- Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)